In this episode, I’ll discuss why hypokalemia can result from digoxin immune fab fragment administration. Please note, in the recording, I call this “episode 588” however it is in fact episode 582.
In the setting of digoxin toxicity, the sodium-potassium ATPase pump is impaired and potassium shifts from the intracellular to extracellular space. With the administration of antidote therapy with digoxin immune fab fragments, the function of the sodium-potassium ATPase pump is restored. This can result in potassium rapidly leaving the extracellular space and a profound decline in serum potassium values.
The onset of action of digoxin fab fragments is from 20 to 90 minutes, and so during the initial hours after antidote therapy, it is critical to monitor and aggressively replete serum potassium to prevent complications from severe hypokalemia.
The hypokalemic effects of digoxin fab fragments can also be compounded if the patient with digoxin toxicity presented with hyperkalemia and insulin and/or sodium bicarbonate were given to lower potassium levels before the diagnosis of digoxin toxicity was made.
Members of my Hospital Pharmacy Academy have access to my practical training on digoxin toxicity, as well many other resources to help in your practice. The Hospital Pharmacy Academy is my online membership site that teaches pharmacists practical critical care and hospital pharmacy skills you can apply at the bedside so that you can become confident in your ability to save lives and improve patient outcomes. To get immediate access, go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.